Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Los Angeles, CA

August 23, 2009Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 23, 2009, 4:12 PM PDT for Ventura County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2009, 4:12 PM PDT (23:12 UTC)
Expired
Aug 23, 2009, 5:15 PM PDT
In force
63 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 20 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2009-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2009-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 232312
FFWLOX
CAC111-240015-
/O.NEW.KLOX.FF.W.0004.090823T2312Z-090824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
412 PM PDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 515 PM PDT

* AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 33 NEAR PINE MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927

$$

HALL
2 follow-up statements
000 
WGUS76 KLOX 232317
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
417 PM PDT SUN AUG 23 2009

CAC111-240015-
/O.CON.KLOX.FF.W.0004.000000T0000Z-090824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
417 PM PDT SUN AUG 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
CENTRAL VENTURA COUNTY...

AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE HIGHWAY 33 NEAR PINE MOUNTAIN AND 
REYES PEAK AND ADJACENT DRAINAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927

$$

HALL
000 
WGUS76 KLOX 240011
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
511 PM PDT SUN AUG 23 2009

CAC111-240017-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-090824T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
511 PM PDT SUN AUG 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL
VENTURA COUNTY...

THUNDERSTORMS OVER THE AREA AROUND PINE MOUNTAIN AND HIGHWAY 33 IN 
THE VENTURA COUNTY MOUNTAINS HAVE WEAKENED CONSIDERABLY. AS A RESULT 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING WILL 
REMAIN POSSIBLE IN THE VENTURA COUNTY MOUNTAINS THROUGH EARLY THIS 
EVENING.

LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:16 PM PDT, 56 minutes earlier.

Area forecast discussion, Aug 23, 3:16 PM PDT, 56 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
316 PM PDT SUN AUG 23 2009

.SYNOPSIS...LOW PRESSURE OVER THE REGION WILL MOVE EAST TONIGHT
ALLOWING HIGH PRESSURE TO BUILD IN. A GRADUAL WARMING OF
TEMPERATURES WILL OCCUR OVER THE AREA THROUGHOUT THE WEEK. AN
ONSHORE FLOW PATTERN WILL KEEP THE COASTAL AREAS MODERATED WITH
OVERNIGHT COASTAL LOW CLOUDS AND FOG.

&&

.SHORT TERM (TONIGHT-WEDNESDAY)...MOST CONVECTIVE ACTIVITY IS
PRESENT WHERE THIS MORNING UPDATE TO THE PACKAGE INDICATED.
SHOWERS HAVE FINALLY POPPED OVER THE VENTURA COUNTY MOUNTAINS AND
SOME STORMS WILL LIKELY SPREAD INTO THE WESTERN PORTION OF THE
LOS ANGELES COUNTY MOUNTAINS LATER THIS AFTERNOON OR THIS EVENING.
ON THE VISIBLE IMAGERY...A WEAK CIRCULATION CAN BE SEEN OVER
WESTERN VENTURA COUNTY THIS AFTERNOON. THE CIRCULATION WILL
CONTINUE TO PUSH NORTHEAST INTO THE I-5 CORRIDOR LATER THIS
EVENING AND OUT OF THE AREA BY MIDNIGHT.

WITH THE TROUGH EXITING...MARINE LAYER WILL REMAIN DISORGANIZED
AT LEAST FOR THIS EVENING...BUT LATER TONIGHT SOME MORE DEFINITE
ANSWERS MAY COME TOGETHER FOR THE MARINE LAYER.

OTHERWISE...HIGH PRESSURE WILL BUILD IN OVER THE AREA FOR THE
WORK WEEK. 950 MB TEMPERATURES...500 MB HEIGHTS...AND 1000-500 MB
THICKNESS VALUES INCREASE OVER THE AREA THROUGH MIDWEEK. A GRADUAL
WARMING WILL OCCUR OVER THE AREA THROUGH MIDWEEK. MARINE LAYER
WILL LIKELY BECOME MORE CONFINED TO THE COAST...HOWEVER WITH
LITTLE CONFIDENCE IN THE MARINE LAYER...CURRENT PACKAGE ALLOWS FOR
PATCHY INTRUSION INTO SOME OF THE LOWER VALLEY AREAS.

.LONG TERM (THURSDAY-SUNDAY)...THERE EXISTS A LARGE AGREEMENT
BETWEEN THE ECMWF AND GFS FOR A MEAN RIDGE PATTERN TO PERSIST OVER
THE AREA THROUGHOUT THE PERIOD. A WARMING TREND SHOULD CONTINUE
INTO AT LEAST THURSDAY WITH 500 MB HEIGHTS AND 1000-500 THICKNESS
VALUE INCREASING. WHILE ECMWF SOLUTIONS CONTINUE TO WARM THE AIR
MASS INTO THE WEEKEND...THE OPERATIONAL GFS SOLUTION DECREASES
HEIGHTS AND THICKNESSES...AND ENTRAINS SUBTROPICAL MOISTURE IN
THE CLOCKWISE FLOW PATTERN AROUND THE RIDGE. GFS ENSEMBLE
SOLUTIONS VARY WIDELY AFTER THURSDAY...WITH SOME INDICATING
FURTHER WARMING...AND SOME INDICATING A MORE ACTIVE PATTERN
SETTING UP. WITH THE MAJORITY OF THE ENSEMBLE SOLUTIONS
INDICATING A SOUTHWEST FLOW PATTERN SIMILAR TO THE ECMWF...HIGHER
CONFIDENCE EXISTS FOR ABOVE NORMAL TEMPERATURES PERSISTING INTO
THE WEEKEND. GFS SOLUTIONS APPEAR TO BE PICKING UP ON A SUB-
TROPICAL FEATURE THAT MOST ENSEMBLE SOLUTION DEVELOP
EVENTUALLY...BUT THE TIMING MAY BE TOO EARLY. AS A RESULT...LOW
POPS WERE INTRODUCED FOR THE LATTER HALF OF THE WEEK.

&&

.AVIATION...23/1800Z.

MID/UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE AREA WILL SHIFT EAST
WHILE A WEAK TROUGH OVER NORTHERN CALIFORNIA SHIFTS SOUTHEAST.
DRYING LIGHT SOUTHWEST/NORTHWEST MID/UPPER LEVEL WINDS WILL BECOME
LIGHT TO MODERATE SOUTHWEST AFTER 24/12Z. DISORGANIZED MARINE LAYER
WITH TOPS AROUND 1.7KFT WILL PERSIST AT OR DESCEND A COUPLE HUNDRED
OVERNIGHT.

KLAX...IT IS LIKELY CURRENT SKY/VSBY CONDITIONS WILL PREVAIL THROUGH
24/05Z. THERE IS A CHANCE CIGS/VSBY AROUND 005 AND 3SM BR WILL
DEVELOP BY 24/05Z AND GRADUALLY IMPROVE TO 012/4SM BY 24/11Z. IT IS
LIKELY NO CIGS AND UNRESTRICTED VSBY AFTER 24/17Z.

KBUR...IT IS LIKELY CURRENT SKY/VSBY WILL PREVAIL THROUGH 24/12Z.
THERE IS A CHANCE VSBY WILL BECOME 4SM BR BY 24/12Z AND PERSIST
THROUGHOUT THE REMAINDER OF THE PERIOD.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

SYNOPSIS...SETO/HALL
PUBLIC...HALL
AVIATION...30

WWW.WEATHER.GOV/LOSANGELES

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.